Format

Send to

Choose Destination
J Bone Miner Res. 2009 Oct;24(10):1736-40. doi: 10.1359/jbmr.090408.

Bilateral fractures of the femur diaphysis in a patient with rheumatoid arthritis on long-term treatment with alendronate: clues to the mechanism of increased bone fragility.

Author information

1
Department of Orthopaedics, Maasland Hospital, Sittard, The Netherlands.

Abstract

Unusual fractures of the femur diaphysis have been reported in patients treated with alendronate and, although no causal relationship has been established, excessive suppression of bone turnover and length of treatment with alendronate have been implicated in their pathogenesis. We report here clinical, biochemical, and radiological findings of a patient with rheumatoid arthritis and multiple risk factors for fractures who was treated with alendronate for 8 yr and developed spontaneous bilateral subtrochanteric/diaphyseal fractures. Bone biopsies obtained form the iliac crest and the femur showed decreased bone formation with histomorphometric evidence of markedly increased bone resorption at the femur. These results show for the first time that an imbalance between bone resorption and bone formation at the affected bone is associated with the occurrence of these atypical femur fractures. The cause of this imbalance is currently unknown, and further studies of the epidemiology and pathogenesis of diaphyseal femur fractures are warranted.

PMID:
19419297
DOI:
10.1359/jbmr.090408
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center